Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Had bypass surgery, advised Rosuvas. LFT showed high ALT and GGT. Cause?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1257 Questions
I have recently had a bypass surgery. Right now I have been advised Rosuvas 10 tablets once a day for lifelong. My recent Liver profile test has reported SGPT(ALT) as 42.6 and GAMMA GT as 142.3. Is this any indication of a liver problem or a side effect of the Rosuvas tablets..Request your advice on the same. Thanks
Posted Sun, 29 Sep 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 28 minutes later
Brief Answer:
GGT has low specificity, however needs follow-up.

Detailed Answer:
Respected sir
1. Your SGPT is just outside the normal range and should not be recognized as abnormal right now. We can call it a borderline value. this needs to be followed-up only if there are clinical indicators to do so (like presence of symptoms of liver disease).
2. Your GGT is almost 2.4 times the upper limit for normal. Since this is an isolated rise without any rise in alkaline phosphatase/ s. bilirubin / SGPT/SGOT, it can not be correlated with liver abnormality (cholestasis) directly. There are other causes of rise in GGT too like anginal heart disease, alcohol consumption, hepatotoxic drug use, diabetes, obesity and heart failure.
3. Since you have a recent bypass surgery, the rise may be related to this. If you take alcohol regularly it may be the reason. If you do not find any of the above causes and you do not have any symptoms of liver disease (nausea/ vomiting/ loss of appetite/ yellowish discoloration of urine and eyeball), It would be better to repeat the levels after an interval of ~3 weeks along with SGPT/SGOT/Alkaline phophatase/ Bilirubin levels.
Hope this helps. Feel free to discuss further.
Sukhvinder Singh
Above answer was peer-reviewed by
Follow-up: Had bypass surgery, advised Rosuvas. LFT showed high ALT and GGT. Cause? 1 hour later
Dear Dr. Sukhvinder,

Many thanks for your consultation.
I would like a small further clarification. The reports forwarded to you also depict a much lower levels of HDL and LDL namely 42.2 and 66.7 respectively. I understand that Rosuvas-10 is the drug to control the Cholestrol level. Since the levels are below the normal levels, do you feel that the Rosuvas-10 should be replaced by Rosuvas-5 ? or have it on alternate days rather then daily ?
For your information, I am not a regular alcohol consumer but do get some nausea feeling very occasionally with no vomitting, loss of appetite or yellowish discoloration of urine and eyeball. However I did have Heppatis approx 35yrs back.
Answered by Dr. Sukhvinder Singh 8 minutes later
Brief Answer:
Stick to the dose unless side effects

Detailed Answer:
Dear sir
1. HDL of 42.2 is accepatable for a male. LDL is also good. It is recommended to have it less than 70 mg% in a patient who has undergone CABG recently. Ofcourse if you develop side effects by rosuvas or after some period of time your cardiologist find the levels to be well controlled the dose may be reduced. However a large part of our fraternity believes that statins (rosuvas like drugs) have role beyond reducing cholesterol in anginal heart disease. Only two classes of drugs have shown to reduce mortality after CABG; statins and aspirin. So stick your doctors prescription unless there are some side effects of rosuvas.
2. Since you do not have a persistant symptoms of liver dysfunction and all other parameters in liver function test are normal, I would advise you to get
GGT repeated after ~3weeks or earlier if there is are symptoms.
Hope this clarifies the things. Please do write if there is any thing else.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor